Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

CRP

I have had hypertension since age 17 (am now 52). Avapro controls it adequately. I have familial hypertriglyceremia and elevated cholesterol (triglycerides 1200, recently lowered to 853
and cholesterol 340, recently lowered to 281 following a modified carbohydrate restrictive diet). I am diabetic (type II)with a family history (my mother) of pancreatitis. I cannot take any of the statin drugs (lipitor & pravachol) because of adverse effects (elevated liver enzymes, creatine kinase levels, muscles aches and weakness) and the fibrates (gemfebrizole)caused me to break out in hives from head to toe (lasted over a month). The new drug, Zetia, caused such severe headaches I could not move my head without excruciating pain. Niacin is counterindicated because of other medication I am on, including the above mentioned Avapro.  Past blood tests (February 2003) show a CRP of 9.5.  Even with the reduction of both the triglycerides and cholesterol levels, my most recent blood tests (September 2003) showed an increase of the CRP to 13.2  I have DISH disease of the spine as well as multiple disk herniations. Could this cause a rise in CRP levels? My neurosurgeon is pushing me to consider thoracic spine surgery because of spinal cord impingement and narrowing, but I am concerned with a high CRP if I will suffer either an MI or a stroke from the surgery. My family history is positive for MI, stroke (my father and his mother, and my mother).  Do doctors really know, other than an indication of "inflammation somewhere in the body" what CRP elevations mean?
Thanks for any assistance.
3 Responses
239757 tn?1213813182
MEDICAL PROFESSIONAL
Cyndy,

Thanks for the post. the adverse reactions you've had to multiple medications certainly make things difficult.

CRP is a relatively new marker.  It originally was described as a marker of systemic inflammation. Conditons which cause inflammation in the body can cause elevation of the CRP.  These include a wide variety of specific inflammatory diseases like rheumatoid arthritis to nonspecific conditions causing inflammation like infections.  The realization that atherosclerosis is a systemic inflammatory disorder has led to the validation of inflammatory markers to identify patients at risk.  hs_CRP is one of these markers.

It's use beyond prediciting risk is currently debated.  9.5 is relatively high for atherosclerosis and it would be prudent for your physician to make sure nothing else is brewing. However, if not a crp of 9.5 would put you in a group at high risk for cardiovacular events.  Remember this only predicts that you are at higher risk, it does not say you are going to have an event.  It is unknown if lowering a crp will lower your risk, I personally believe it probably does. This is base on the fact that several activities and medications known to decrease your risk also lower your crp.

Most of the medications I would recommend that also lowere crp you have had bad reactions to.  I would make sure you take an aspirin.  Plavix is another platelet agent that can lower crp, if I knew for a fact you had documented coronary disease I would recommend it, you are in  agray area though never having an event and this would be outside it's accepted uses.

Simple things like aggressive weight loss and exercise can lower your crp and are known to decrease your risk regardless of your crp level. you shoul also pursue intesive control of your diabetes.

good luck
Avatar universal
Thank you for your quick response!
Avatar universal
Hi,
Doctor, I've been having an elevated CRP for 5 months that I know of. It ranges from 9.3-41.0. I do have lupus and hashimotos,
GERD but what concerns me is that I get Chest pain,orthostatic hypotension,lightheaded,dizziness,tingling and numbness in head,face,hands and fingers. Recently I was also told that anticardiolipid IGG was 26(high).I have not been able to find a good doctor yet. Not a cardiologist,internist,neurologist no one.
Thank God for a Gi at Jackson hospital he's been great.Recently looking at my own medical records it showed trace of Mitral valve prolapse and regurgitation but cardiologist never mentioned it to me. He just tells me that all the symptoms are not going to kill me it's just a nuisance.He also says he's my psychologist not my cardiologist. I also have had problems with potassium and magnesium dropping.I had severe chest pain for 2 days bit was afraid to go to ER cause cardiologist gives me a bad time about being at the hospital. (like who want's to be there?) It turned out to be caused most probably by a 2.6 potassium. He did not believe me when i said I don't take any diuretics nor have I had vomiting or loose stools.
Please doctor can you help me out? 5 months of feeling horrible is all I can bear. I need to get back to nursing school.
Is there anyone you might recommend for me here in Miami,Fl or near by?
Thanks,
Lourdes
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.